Duties and responsibilities

Expectations of physicians in practice

Risk management in elderly patients: Medication issues

An article for physicians by physicians
Originally published June 2011
P1102-1-E

When prescribing a medication to an elderly patient, physicians should be aware that age-related changes may affect a drug's absorption, distribution, metabolism, and elimination. As well, the elderly may be more prone to side effects from medications, such as dizziness or drowsiness, leading to an increased risk of falls. Lastly, the elderly are frequently prescribed multiple medications and are particularly vulnerable to drug interactions.

Physicians should also keep in mind that when ordering a medication there are five stages that must be considered: prescribing the appropriate drug and dose, correctly transcribing the prescription, preparing and dispensing the medication, appropriately administering to the correct patient, and monitoring the short- and long-term effects of the drug.

Issues to consider when prescribing medications to the elderly

In all of the medico-legal cases reviewed, experts were of the opinion that many of the medication adverse events, and subsequent medico-legal consequences, might have been prevented if the physician had asked the following questions:

  1. Is the dose and route of administration of narcotic and sedative medication appropriate?
  2. Is the patient taking other narcotics or psychoactive medications?
  3. Has sufficient history been obtained and an appropriate physical examination been performed prior to prescribing a central nervous system medication?
  4. When prescribing a new medication for an elderly patient, are there potential drug interactions to consider?
  5. Have the potential side effects, and the need to seek medical attention if these occur, been discussed and documented?
  6. Does the new medication require regular laboratory monitoring for either the drug level or to measure its efficacy (e.g. INR)?
  7. Does the drug pose a special risk in this age group?
  8. Is there a current and complete medication list on the patient's record?
  9. Has the patient been instructed to carry a complete list of his or her current medications and bring the medications to medical appointments?

The CMPA reviewed its medico-legal cases in the six-year period from January 1, 2005 to December 31, 2010 involving patients aged 65 years or older. A total of 1,249 files with clinical concerns were identified.

Of these, there were 215 cases (17%) in which medications were the principal area of concern. This group consisted of 112 legal actions, 87 medical regulatory authority (College) cases, nine hospital matters, five threat cases, one inquest, and one criminal case involving a physician who was involved with the suicide attempt of an elderly patient.

The review identified the following areas of concern, ranked according to frequency:

  • neglecting to or inadequately performing a patient evaluation prior to prescribing a medication
  • incorrectly dispensing or administering a prescribed medication by other healthcare professionals (e.g. transcription error related to legibility resulted in a fentanyl patch being applied daily instead of q 72 hours)
  • prescribing or administering an incorrect medication dose (e.g. methotrexate was ordered daily instead of weekly for rheumatoid arthritis)
  • delaying or failing to prescribe or administer an indicated medication
  • prescribing a medication with relative contraindications, most often in the context of allergy or off-label use
  • inadequately assessing side effects
  • omitting regular monitoring of drug levels or other measures of efficacy (INR)
  • neglecting to document the consent discussion

 

Anticoagulants and central nervous system medications (including anaesthetics, analgesics, anxiolytics, hypnotics, and sedatives) were identified as the two most common classes of medications involved.

Representative Cases

Dosing and administering narcotic and sedative medications

A 76-year-old man was brought to the hospital after having a fall. He was diagnosed with a subcapital hip fracture and given morphine 5 mg IV for pain at 7:40 p.m. Two hours later at 9:40 p.m., another 10 mg of morphine was administered subcutaneously (S.C.). Despite the analgesic the patient remained distressed and agitated. At 10:40 p.m. the patient's nurse requested further sedation and analgesic orders. The nurse advised the physician that hydromorphone was the most commonly used narcotic in that institution. The emergency physician had only limited past experience with the medication. At 10:50 p.m. the patient was given 1 mg of lorazepam IV. At 11:30 p.m. he received 4 mg of hydromorphone S.C. The next morning the physician was called because the patient was hypotensive, hypoxic (oxygen saturation 57%), and unresponsive to pain. He was given naloxone, intubated, and transferred to the intensive care unit. A CT scan of the patient's head suggested an acute ischemic injury and a chest X-ray showed radiographic signs of aspiration pneumonia. Due to his progressive deterioration over the following days, the family decided that mechanical life support measures should not be continued.

A peer expert in emergency medicine was critical of the following areas: the dosing of the morphine and hydromorphone, the dosing intervals, the subcutaneous route of administration of hydromorphone, and the co-administration of a benzodiazepine and a narcotic in the absence of an appropriate narcotic monitoring protocol. The expert noted that the absorption of a medication can be erratic after subcutaneous administration leading to a delayed onset of effect. In the absence of expert support, the CMPA paid a settlement to the family on behalf of the emergency physician. The hospital also contributed to the settlement.

An 87-year-old woman with osteoarthritis had a total right knee replacement under spinal anaesthesia. The surgery was uneventful and the patient had a femoral nerve catheter left in situ for post-operative femoral blocks. The anesthesiologist wrote an order for hydromorphone 0.5 mg S.C. q 4–6 hours prn. Subsequently, the orthopaedic surgeon ordered hydromorphone 2.5 mg S.C. q 4-6 hours prn. Although the hospital protocol stated that the anesthesiologist is responsible for analgesia medication for the first 24 hours post-operatively, a nurse administered 2.5 mg of hydromorphone at 9:00 p.m. and a second dose at 1:30 a.m. Two hours later the nurse found the patient unresponsive. The patient was given naloxone, resuscitated, and sent to ICU. She recovered but had residual neurological and cognitive deficits. Experts for both the plaintiff and the defence were critical of the dose of hydromorphone ordered by the orthopaedic surgeon. The CMPA paid a settlement to the family on behalf of the surgeon, with a contribution from the hospital.

 

Monitoring drug levels and recognizing drug interactions

A 72-year-old woman with a history of bipolar disorder and hypothyroidism was treated with lithium and thyroxine. The patient was subsequently diagnosed with hypertension and her family physician prescribed a diuretic. During the ensuing four weeks she was seen several times by her family physician with gradually worsening confusion, tremors, polydipsia, polyuria, and slurred speech. Eventually, the patient was referred to an emergency department where it was determined that the lithium level was significantly elevated in the toxic range. After a short course of dialysis the patient recovered.

Experts were critical of the family physician's failure to recognize signs of lithium toxicity, monitor lithium levels more closely, and consider decreasing the lithium dose when a diuretic was initiated.

 

Consent to treatment

A 93-year-old man with a history of transient ischemic attacks (TIAs), atrial fibrillation, hypertension, coronary artery disease, and renal insufficiency was assessed by his family physician for agitation and paranoia. The physician made a diagnosis of Alzheimer's and vascular dementia for which he prescribed galantamine hydrobromide 8 mg daily for dementia and quetiapine 12.5 mg qhs for agitation. The patient became more lethargic and developed difficulty breathing. Five days later, he was admitted to hospital with community-acquired pneumonia. At the family's request, the physician stopped the quetiapine and he started risperidone 0.25 mg qid for agitation. One week after admission to hospital, the patient was found unresponsive and resuscitation efforts were unsuccessful.

Although the College recognized that the medication likely did not cause the patient's death, it still counselled the physician about the importance of discussing possible adverse effects of medications with patients and substitute decision makers and documenting that conversation. In this case, the College stated that the discussion should have included the specific risks and benefits of risperidone including any current warnings or treatment advisories available from a regulatory agency or the manufacturer.


DISCLAIMER: The information contained in this learning material is for general educational purposes only and is not intended to provide specific professional medical or legal advice, nor to constitute a "standard of care" for Canadian healthcare professionals. The use of CMPA learning resources is subject to the foregoing as well as the CMPA's Terms of Use.